Indiana, 2012

Tornadoes and Flood in Indiana, January 17 to 18, 2012

January 17 to 18, 2012 · NWS LMK · 8 events in 4 counties and zones

Deep low pressure moved across the southern Great Lakes the morning of January 17. A cold front associated with this storm swept southeast of the Ohio River during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Deep low pressure moved across the southern Great Lakes the morning of January 17. A cold front associated with this storm swept southeast of the Ohio River during the early afternoon hours. Fueled by unseasonably warm and moist air, a squall line developed across southeastern Missouri and southern Illinois during the early morning and moved across all of southern Indiana during the late morning hours. Embedded within this line were several bowing segments and mesovorticies. Scattered wind damage and several brief tornadoes were reported. The nine tornadoes surveyed across both southern Indiana and central Kentucky made this date the most prolific regional January outbreak recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 17, 8:51 AM EST, 53 minutes earlier.

Area forecast discussion, Jan 17, 8:51 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 AM EST TUE JAN 17 2012

...Mesoscale Update...

Strong convection has been generally located just north of our
county warning area across Martin, Lawrence, Jackson, and Jennings
counties in southern Indiana.  This convection has been rather
strong at times prompting a number of SVRs and TORs.  This activity
has been on a diminishing trend, but several small mesovoritices
were still observed in the velocity data.  These cells will
continue east and move into the Cinncinnatti metro area in the next
hour or so.

Further west, SW-NE oriented line of strong to severe convection
along the surface cold front continues to race eastward.  Several
bowing segments were noted on the line and a few warnings have been
issued upstream in the I-64 corridor.  Based on the current radar
imagery, this line should begin to affect our northwestern counties
in the next 60-90 minutes.  This line looks to cross the I-65
corridor between 11AM and Noon EST.  The atmosphere out ahead of
this line is not really all that unstable.  LI's are low, but still
mostly positive and CAPE values are less than 200 J/KG.  However,
mid-level winds of 60-75kts will likely be able to mix down in the
strongest storms.  Thus, the main threat with this line will be
damaging winds.

Have gone ahead and made some minor updates to the forecast
package.  Basically increased PoPs in the near term in the west up
to 100% and then increased PoPs in the east for the afternoon
hours.  Rest of the forecast package remains unchanged.

&&

.Short Term (Today - Tonight)...

Elongated surface low extends from south-central Missouri into
central Illinois, with strong SSW low-level flow over the Ohio
Valley. The air mass being advected in is unseasonably mild, but so
far not exceedingly moist, which has somewhat limited the
development of precip south of the Ohio River. Strong low-level jet
(60-65 kt at 3000 ft AGL per KLVX 88-D) has not penetrated the
boundary layer as well as we expected, with 2000 ft winds holding
around 45 kt.

Showers that tried to expand south and east into central Kentucky
are now largely confined to Indiana, but METARs did show peak winds
near 40 mph at SDF and FFT at or just before the onset of precip
earlier. Expect more gusty showers, and perhaps a few thunderstorms,
through the pre-dawn hours, mainly in Indiana but possibly as far
south and east as the Bluegrass Parkway. Not expecting severe wind
gusts, but with the screaming low-level jet, any shower or
thunderstorm could briefly mix down strong wind gusts in the 40-50
mph range.

Still on track for an early afternoon frontal passage, but the
precip chances should actually drop off to a low-end likely a few
hours before that, as the low-level jet is shunted south and east of
the forecast area. Thunder potential will exit with the low-level
jet around midday.

Temps will remain near current readings, mainly in the mid-50s,
through late morning in Indiana, and early/mid-afternoon in
Kentucky. Once the front moves through, expect temperatures to
rapidly fall through the 40s, and into the 30s by early evening.

As usual this begs the question of snow potential with the exiting
precip shield. NAM takes the precip out of central Kentucky too
quickly to change over, but the GFS is a little slower. Forecast
soundings only show a very shallow layer near saturation at -10C,
and time-height X-sections actually show downward motion. Therefore,
we will be hard pressed to see any changeover except in the I-75
corridor early this evening. Even then it looks more like a mix, if
anything, so we will carry a chance of rain or snow showers. Surface
temps still above freezing so little or no impact is expected.

.Long Term (Wednesday night through Monday)...

The early portion of the extended, late Wednesday through Sunday,
will feature a fast progressive zonal jet that will basically bisect
the CONUS from west to east. Bitterly cold arctic air across Canada
will spill south of the Canadian border and bring cold temperatures
to the northern states. Unseasonably mild temperatures will stretch
across our southern states from New Mexico across the Gulf States
through the Carolinas. A baroclinic zone will become established
across the Lower Ohio Valley with a sharp contrast in temperatures
from north to south, making our temperature forecast Thursday
through Saturday tricky.

Temperatures will start off cold Wednesday as high pressure builds
over the Commonwealth. Under mostly clear to partly cloudy skies,
light north winds will diminish during the afternoon before becoming
light southerly by Thursday morning. Despite highs only in the upper
30s to around 40, sun and light winds will make Wednesday seem
warmer.

A potent low pressure system will move across the western Great
Lakes early Thursday. Arctic high pressure will quickly build across
the Upper Midwest by afternoon. A cold front will move south of the
Ohio River late in the day. However, the bulk of the really bitterly
cold air will stay to the north, with the Commonwealth receiving
just a glancing blow from this shallow arctic airmass. Some light
snow showers or flurries may just graze our northern counties across
the Bluegrass and southern Indiana Thursday afternoon. Thursday's
highs may show a wide range from north to south on Thursday, and
possibly Friday's as well, varying from the upper 30s north to near
50 across the south. Both the GFS and latest ECMWF show a weak
trough crossing the region early Saturday. Light rain is likely
Saturday, with again, cold air likely remaining to the north.

Sunday and Monday...

Jet stream energy will move east into the central Rockies Sunday and
this will lead to a broad ridge developing across the southern
states. Light southwest flow will likely lead to several very mild
days early next week. Highs Sunday and Monday will rise well into
the 50s. The GFS hints at a significant cyclone developing across
the southern plains next Monday. This system will bring increasing
moisture and potentially two wet days Monday and Tuesday.

&&

.Aviation (12Z TAF Issuance)...

Strong SSW flow continues in the low levels, but the LLJ remains
weaker than anticipated. VAD Wind Profiles from KLVX and surrounding
88-Ds would indicate 2000 ft winds near 45 kt, with just enough of a
directional difference to have a marginal LLWS impact. By
mid-morning the low-level jet will be shunted off to our east, and
cooling from the top down will start to mix the jet out through the
boundary layer. Therefore LLWS will only be included in the
initialization. Wind gusts near or above 25 kt will be fairly
commonplace. Could see 30-35 kt gusts in or just ahead of any
convective elements, but given the difficulty in pinning down
location or timing, the TAFs will not be that bullish.

Ceilings are VFR with the exception of BWG which has just gone MVFR.
Will remain close to that threshold for the next couple of hours.
A smattering of quick-moving showers merits initializing with VCSH,
with a more organized line working its way in from the west by
mid-morning. Not as much lightning as in the convection farther
north, so the low probability for thunder will continue to be
covered with CB wording. Based on METARs over SW Indiana and western
Kentucky, expect ceilings to go MVFR but remain above fuel-alternate
threshold.

Front goes through SDF and BWG 18-19Z, and LEX by 21Z. Sharply colder
air in the lowest 3000 ft will provide a very well-mixed boundary
layer, and gusts could easily exceed 30 kt, especially in SDF and
LEX. MVFR ceilings will improve to VFR after sunset, and gusty winds
should abate.  SDF will carry the strongest winds through the night,
holding up near or above 15 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........MJ
Short Term.......RAS
Long Term........JSD
Aviation.........RAS
Hazardous weather outlook, Jan 17, 4:01 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 AM EST TUE JAN 17 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
401 AM EST TUE JAN 17 2012 /301 AM CST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS IN EXCESS
OF 40 MPH THIS MORNING. THE BEST CHANCE FOR THUNDERSTORMS AND
GUSTY WINDS WILL BE ALONG AND NORTH OF INTERSTATE 64.

AFTER THE PASSAGE OF A COLD FRONT...WIND GUSTS WILL CONTINUE TO
APPROACH 40 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TODAY.

40

The radar

The Evansville,IN radar (KVWX), 63 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Tornado, Dubois

When
January 17, 9:44 AM EST to 9:45 AM EST
Where
Dubois County, 2.6 mi NE of Holland to 2.7 mi NE of Holland
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
38.279, -87.000

An EF-0 tornado briefly touched down 2.7 miles southwest of Huntingburg. An outbuilding was destroyed with debris scattered into trees for a quarter of a mile to the east. Maximum winds were estimated at 80 mph.

Thunderstorm Wind, Dubois

When
January 17, 9:49 AM EST
Where
Dubois County, 1.73 mi N of Huntingburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.325, -86.951

A local newspaper reported that a semi truck overturned on U.S. 231 just north of Phoenix Drive due to strong winds.

Tornado, Dubois

When
January 17, 9:54 AM EST to 10:03 AM EST
Where
Dubois County, 2.56 mi NE of Huntingburg to 1.38 mi SSE of Celestine
Rating
EF1
Path length
8.76 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.330, -86.923

An EF-1 tornado touched down 3 miles northeast of Huntingburg, destroying a barn and blowing several buildings off their foundations. It then skipped northeast for nearly 9 miles across primarily open fields. Structural damage occurred along Indiana State Road 162 where 50 feet of a 600 foot long commercial building was destroyed. One half mile east of State Road 162, a small grain hopper was toppled. Farther northeast, adjacent to Saint Anthony Road West, a roof was removed from one barn while another had severe damage. Occasional uprooted and snapped trees were surveyed over the next 5 miles. The tornado dissipated after destroying a 40 to 50 foot shed 1.6 miles south-southeast of Celestine. Maximum winds were estimated at 95 mph.

Tornado, Jefferson

When
January 17, 10:40 AM EST to 10:41 AM EST
Where
Jefferson County, 1.66 mi SE of Smyrna to 1.82 mi SE of Smyrna
Rating
EF0
Path length
0.29 mi
Path width
60 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.760, -85.463

A person witnessed a weak tornado that damaged an airplane and a hanger at the Madison Municipal County Airport. Damage occurred along IMS Lane. A 500 pound dumpster was moved 35 feet. A Beechcraft twin engine plane was rotated 10 degrees, losing its nose gear in the process. The airport operations building had a disabled awning. A portion of a hanger's siding came off with some siding and insulation found in trees. Several trees were toppled. Maximum winds were estimated to be 85 mph.

Thunderstorm Wind, Jefferson

When
January 17, 10:41 AM EST to 10:42 AM EST
Where
Jefferson County, 2.03 mi SE of Smyrna
Measured
83 kt (96 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.762, -85.451

A microburst just east of an observed tornado damaged several buildings along Clifty Drive, which is located just east of the Madison Municipal County Airport. A carport at a residence on Long Way was thrown across the street. Farther east, significant roof damage was noted to the main building of the Clifty Engineering and Tool Company in the 2900 block of Clifty Drive. Additional roof damage occurred to a storage building next to the main building. A tree was toppled. This microburst had estimated winds of 90 to 95 mph and developed over an area of 150 by 75 yards.

Tornado, Floyd

When
January 17, 11:00 AM EST to 11:02 AM EST
Where
Floyd County, 1.34 mi SW of Floyds Knobs to 1.1 mi ESE of Floyds Knobs
Rating
EF1
Path length
2.13 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.307, -85.889

An EF-1 tornado with estimated winds of 95 to 100 mph first touched down along East Riley Road, where a garage was destroyed. Multiple trees were downed further east along Binford Road. After crossing Paoli Pike just north of Interstate 265, and just before lifting, the tornado damaged some roofs at the Knob Point Apartments. Maximum wind speeds were estimated to be between 95 and 100 mph.

Tornado, Clark

When
January 17, 11:06 AM EST to 11:07 AM EST
Where
Clark County, 0.44 mi W of Jeffersonville Arpt to 1.44 mi ENE of Jeffersonville Arpt
Rating
EF0
Path length
1.85 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.331, -85.758

An EF-0 tornado touched down at the Wal-Mart parking lot on the northwest corner of the Veteran's Parkway near Interstate 65. After overturning a vehicle on I-65, the twister skipped an area before entering a subdivision east of the Interstate Highway. Damage occurred along Belmar and Meadows Drive as well as the intersection of Kingsfield Street and Crown Court. Several fences were knocked down. After removing the roof of a barn near Armstrong Road, the tornado lifted. Maximum winds were estimated at 75 mph.

Flood, Jefferson

When
January 17, 11:45 PM EST to January 18, 3:15 AM EST
Where
Jefferson County, 1.42 mi W of Deputy to 1.22 mi WNW of Deputy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.803, -85.676

Heavy rains from a squall line the previous day caused a quick rise on the Muscatatuck River at Deputy. Flood stage at Deputy is 20 feet. The river crested around 20.2 feet at 1 AM EST on January 18. Minor flooding occurs at this level.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354258, 354109, 354257, 354103, 354104, 354105, 354102, 357685.